Pennsylvania, 2003

Damaging Wind in Pennsylvania, October 27, 2003

October 27, 2003 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm snapped a very large tree and tore away tree limbs in Bensalem Township.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm snapped a very large tree and tore away tree limbs in Bensalem Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 27, 3:20 PM EST, 0 minutes earlier.

Area forecast discussion, Oct 27, 3:20 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
320 PM EST MON OCT 27 2003

WITH ONGING WX...WL BE BRIEF.

KEEPING WATCH UP WHERE IT WAS INTO THIS EVE...AS WELL AS CATEGORICAL
POPS ALL ZONES. ENDING RAIN BY MIDN FM THE W. MENTIONING TSTM FM PHL
S AND E...WITH PSBLY DAMAGING WNDS.

WITH NXT SYS TUE EVE...PROGS LOOKING MORE VIGOROUS...WITH WAVE
MOVING NE ALG THE CST FM TDAS FNT. GOING LKLY POPS TUE NGT...MNLY
AFT MIDN...AND HI CHC WED MRNG. THEN WL KEEP THINGS DRY TIL MON...
ALTHOUGH NOT COMPLETELY CONFIDENT WITH LOW LVL FLOW COMING IN OFF
THE OCEAN.

MARINE FCSTR KEEPING SML CRAFT UP CST AND LWR DE BAY.

ZONES SHOULD FLY ABT 330 PM.

.PHI...FLOOD WATCH INTO THIS EVE DE1, ALL PA ZONES, NJ1,7,15
       SML CRAFT ADVY CST AND LWR BAY.

KRAUS

In the hours before

Special weather statement, Oct 27, 12:57 PM EST, 2 hours 23 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-280000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1257 PM EST MON OCT 27 2003

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED
SOUTHEASTERN PENNSYLVANIA...MUCH OF NEW JERSEY EXCEPT THE
NORTHWESTERN PORTION...ALL OF DELAWARE...AND ALL OF THE MARYLAND
EASTERN SHORE IN AN AREA OF A SLIGHT RISK FOR SEVERE THUNDERSTORMS
TODAY. DAMAGING WINDS ARE THE MAJOR THREAT.

THE COMBINATION OF STRONG WINDS ALOFT...RELATIVELY WARM AND MOIST AIR
NEAR THE SURFACE...AND AN ACTIVE FRONTAL SYSTEM COULD COMBINE TO
GENERATE SOME SEVERE THUNDERSTORMS THIS AFTERNOON IN THE SLIGHT RISK
AREA. REMEMBER THAT A SEVERE THUNDERSTORM CAN ON RARE OCCASION SPAWN
A TORNADO.

FOR THE SOUTHERN POCONOS...THE LEHIGH VALLEY AND BERKS COUNTY...AS
WELL AS NORTHWESTERN NEW JERSEY...THUNDERSTORMS WITH STRONG GUSTY
WINDS ARE POSSIBLE BUT THE THREAT OF SEVERE WEATHER IS LOWER.

A FLOOD WATCH IS ALSO IN EFFECT TODAY FOR EASTERN PENNSYLVANIA...
PARTS OF NORTHWESTERN AND WESTERN NEW JERSEY...NORTHERN DELAWARE...
AND EXTREME NORTHEASTERN MARYLAND.

The radar

The Philadelphia radar (KDIX), 48 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bucks

When
October 27, 3:20 PM EST
Where
Bucks County, 2 mi SW of Hulmeville
Measured
56 kt (64 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
40.117, -74.933

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371869.